Wyoming, 2024

High Wind in Wyoming, December 17, 2024

December 17, 2024 · NWS CYS · 2 events in 2 counties and zones

High Wind Warnings were issued for the typical wind prone regions from 11pm December 16th to 11am December 17th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High Wind Warnings were issued for the typical wind prone regions from 11pm December 16th to 11am December 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 10:07 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • High winds will continue overnight across the typical wind- prone corridors of I-80 and I-25 through Tuesday
  • Mountain snowfall is also expected late tonight and Tuesday with a Winter Weather Advisory in effect for the Sierra Madre and Snowy Ranges where over 6 inches of snow is possible.
  • Dry and tranquil weather resumes on Wednesday through the end of the forecast period.
Area forecast discussion, Dec 16, 10:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1007 PM MST Mon Dec 16 2024

.KEY MESSAGES...

- High winds will continue overnight across the typical wind-
  prone corridors of I-80 and I-25 through Tuesday

- Mountain snowfall is also expected late tonight and Tuesday
  with a Winter Weather Advisory in effect for the Sierra Madre
  and Snowy Ranges where over 6 inches of snow is possible.

- Dry and tranquil weather resumes on Wednesday through the end
  of the forecast period.

&&

.UPDATE...
Issued at 508 PM MST Mon Dec 16 2024

Taking a look at northern Carbon County for strong winds
tonight...GFS showing 700mb winds 45-50kts at 06Z this evening
that increase to 50-55kts at 09Z. 750mb winds 45-55kts in that
zone as well. Decided to add WYZ104 into the High Wind Warning
that was issued for Arlington/Bordeaux. Updates sent.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 253 PM MST Mon Dec 16 2024

Fast westerly flow aloft remains in place over southeast Wyoming
and western Nebraska this afternoon and evening. As pressure
gradients tighten over the Wyoming terrain tonight ahead of a
shortwave trough, wind gusts will increase again over the wind
prone corridors of Wyoming. A fresh round of high wind warnings
has been issued this afternoon for the Snowy Range Foothills as
well as for the Laramie Range Foothills tonight through Tuesday
afternoon. The system moving in tonight is mainly driven by a
Pacific jet, with some lingering moisture transport making it
all the way across the Great Basin and into the mountains of
southeast Wyoming. Overall precipitation amounts have increased
in this afternoon's forecast. HREF ensemble blends as well as
the latest global ensembles now point to at least 6 inches of
snow in the Snowy and Sierra Madres. Confidence is high enough
with this forecast to issue Winter Weather Advisories for the
aforementioned mountain zones from 9z tonight through 3z on
Tuesday evening. Lower in elevation, snowfall will be much less
with only a coating to possibly an inch or so, possibly in the
Laramie Range although surface dewpoint spreads are much lower
in forecast soundings in these farther east locations. Some
banded snow is possible during the afternoon as this system
winds down, mostly indicated by the HRRR. This system will
quickly pull out of the region on Tuesday night leaving a
mainly clear evening with cold temperatures over the area.

Expect a chilly morning on Wednesday with temperatures quickly
rebounding to above average levels on Wednesday afternoon by
about 10-15 degrees. This dramatic rebound is in part because of
quick ridging that builds in over the CWA. Just as quickly, yet
another fast-moving shortwave trough will dive eastward out of
the northern Rockies on Wednesday evening/night. This system
will remain far enough east to not bring any precipitation to
our area. However, it will act to once again increase pressure
gradients over southeast Wyoming, and with fast northwest flow
aloft, usher in yet another high wind event over the I-80/I-25
wind corridors in southeast Wyoming. In fact, this wind event
may be the strongest out of the last three that have affected
the area, given the very strong gradient between the trough in
the high plains nd the ridge of high pressure over the Great
Basin.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 157 PM MST Mon Dec 16 2024

Wednesday a low pressure system is starting to eject out of the
Canadian Rockies and into the Northern Plains. The area of
synoptic forcing will be to the North and East of Wyoming and
Nebraska Panhandle. However, this system creates a thermal ridge
for our forecast area to put daily temperatures in the 40's to
50's Wednesday and mid 50's to possibly 60's later in the week.
This upper level system also places our forecast area into a
westerly flow creating downsloping off the Laramie mountains
with some development of some high wind event for our wind prone
areas. Overall the pattern past Wednesday is still trending to
be a dry pattern for the rest of week.

High pressure will remain in control through the weekend. By
Sunday into Monday, ensemble guidance supports a break-down of
the ridge, resulting in a farther south storm track and the
potential for a return of precipitation. This is a lower-
confidence forecast however, as at least 40% of ensemble members
still support dry weather through the period.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1005 PM MST Mon Dec 16 2024

Confidence growing that we will see a light snow event at KRWL
and KLAR starting early Tuesday morning and possible persisting
through the afternoon. Continued MVFR to IFR conditions at both
airports to reflect this increased confidence. A cold front
approaching from the north expected to bring snow to Carbon and
Albany Counties that could limit flight conditions for these two
airports. Looking at fairly widespread snow as early as 10Z for
KRWL and a little later for KLAR. VFR elsewhere. Will continue
to monitor TAFs this evening and try to get better timing for
the 12Z TAFs.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Tuesday for WYZ104-106-110.
     Winter Weather Advisory from 2 AM to 8 PM MST Tuesday for
     WYZ112-114.
NE...None.

&&

UPDATE...
SHORT TERM...MAC
LONG TERM...TJT
AVIATION...GCC
Hazardous weather outlook, Dec 16, 2:52 PM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 PM MST Mon Dec 16 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-172200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
252 PM MST Mon Dec 16 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Light snow is
expected in the Snowy and Sierra Madre range by daybreak Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low. Light snow is
expected in the Snowy and Sierra Madre range by Tuedsay with 6-8
inches possible. Little to no snow is expected in the higher
elevation basins in Wyoming.

.Spotter information statement...

Spotter activation will not be needed. Please report any new
snowfall to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 17, 12:00 AM MST to 5:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT sensor at Camp Creek 4 miles west of Muddy Gap reported a wind gust of 60mph at 12:50am on December 17th.

High Wind, Central Laramie Range and Southwest Platte County

When
December 17, 3:00 AM MST to 4:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux 9 miles south of Wheatland reported a wind gust of 61 mph at 3:56 am on December 17th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220687, 1220688.